Calling all hypothyroid patients.....
Hi Brenda, I was diagnosed with Hypo around age 22, and am now 33. Like you, I have also battled with gaining weight easily and not being able to lose it. In April of this year I ended up having my thyroid completely removed because of growing nodules. Knowing what I know now, this probably could have been avoided. So many doctors do not treat you based on how you feel, only by one simple lab test. And the ranges have changed for optimal thyroid function and many doctors (and labs) have not adopted the new guidelines. Your TSH should be between .3 - 3.04, as recommended by the AACE in 2003. Most labs will give the "normal" range as .5 - 5.0. So if your lab values fall above a TSH of 3, you should be given more hormone. If your doctor is like most and doesn't recognize this, find one who does! That is what I had to do and I feel so much better. I was taking hydrocodone daily for aches and pains, I was tired a lot, had no sex drive and had "brain fog" at times. Since getting on a higher dose, all of those problems have gone away! You wouldn't believe how many symptoms we have that are related to thyroid and doctors don't recognize it. A good doctor will also check your T4 and T3 levels, not just TSH. I highly recommend reading these two books. They were recommended to me by an online support group and they will shed so much light on our condition. Everything from foods that are bad for us, to related conditions, supplements, and the different types of thyroid hormones. What Your Doctor May Not Tell You About Hypothyroidism - Ken Blanchard, M.D., Ph.D. Living Well With Hypothyroidism - Mary J. Shomon You can find these books on Amazon (used even) for little cost. They changed my life and gave me the courage to take control of my condition, by seeking out a doctor who cares and listens, does thorough testing and got me in the optimum range. So, to answer your question....No, not if you are on the right amount of hormone and have a good doctor to monitor you regularly! Best of luck , ~Melissa in FL Banded 5/12/06
Hi Brenda, I am also a hypothyroid patient. I had 1/2 of my thyroid taken out over two years ago and I am on 150's. I'm not sure if it will take me longer to loose my weight but I sure hope not.I have been post-op for two months. I have lost 17 pounds so far and they seem to think I am on schedule. If your doctor has your properly regulated then you should be fine in loosing weight. Have you already been banded?
I've been on thyroid medication for about 15 years, I am also 55 years old, but I am on the very slow losing side with the lap band, about 4 pounds a month and I workout at least 5 days a week for an hour each time. Not sure if the thyroid has anything to do with it, I just had my level checked again on my present dose and it is fine....soooo, who knows? Whatever your rate of loss, it will be quicker than without the lap band, that is how I look at it.
Wow...I have been on Synthroid for years at 250 mcgs. I am hoping once I have surgery and begin to lose weight and excersize more that my metabolism will kick start and I can lower my dosage. I know that my hypothyroidism contributes to weight gain/hard to lose weight...but the majority of my weight is my fault. Would love to hear more on this topic though...
Wow thanks for the info. Yes, I am very familiar with the symptoms of hypothyroidism, unfortunately. I am Euthroid, which means, normal and functioning. I have my T3 and T4’s checked regularly and will continue to do so after banding. So, it seems that some do loose more slowly and others do not. There can be many variables here. Maybe it is the type of meds prescribed, lifestyle, and activity level. Who knows? I guess I will have to see how it affects me. I will also ask my surgeon and let you know what she thinks. Thanks again.
I am on synthroid, banded on 1/16/06 and have lost 57 pounds to date. I am a terrible pill taker and notice that when I skip a few doses it seems to slow or even stop the weight loss. As long as I take it when I am suppose to their are no issues.